Alert archive / Montana / Red Flag Warnings in 2020

Red Flag Warning 19, NWS Great Falls, MT

October 9, 202012 counties in Montana

NWS Great Falls, MT issued this red flag warning at Oct 9, 2020, 1:46 AM MDT for 12 counties in Montana. It took effect at Oct 10, 2020, 12:00 PM MDT. It was in force for 8 hr. 21 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 9, 2020, 1:46 AM MDT (07:46 UTC)
In effect from
Oct 10, 2020, 12:00 PM MDT
Expired
Oct 10, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT, Phillips County, MT

The radar

The Great Falls radar (KTFX), 70 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 2:58 PM MDTNON-TSTM WND GST 6214 Sw Simms, MTSUSTAINED 44G59, PEAK WIND GUST 62 MPH. AWOS STATION K1GM GOLF.
Oct 10, 3:00 PM MDTNON-TSTM WND GST 5215 Wnw Wolf Creek, MTSUSTAINED 26G52 MPH. MESONET STATION MTROG ROGERS PASS (MT DOT).
Oct 10, 3:13 PM MDTNON-TSTM WND GST 427 S Ulm, MTSUSTAINED 25 TO 35 G 42 MPH.
Oct 10, 3:58 PM MDTNON-TSTM WND GST 548 Sse Ulm, MTSUSTAINED 25 GUST 54 MPH. AWOS STATION K1IM INDIA.
Oct 10, 6:04 PM MDTNON-TSTM WND GST 657 Ssw Big Sky, MTSOUTH-SOUTHEASTERLY 36 GUST 65 MPH. MESONET STATION YLWM8 YELLOW MULE RAWS.
Oct 10, 6:53 PM MDTNON-TSTM WND GST 482 E Helena, MTSOUTHWESTERLY 15 GUST 31 MPH. PEAK WIND 48 MPH. ASOS STATION KHLN HELENA AP ASOS.
Oct 10, 6:53 PM MDTNON-TSTM WND GST 525 Wsw Great Falls, MTSOUTHWESTERLY 37 GUST 52 MPH. ASOS STATION KGTF GREAT FALLS.
Oct 10, 6:58 PM MDTNON-TSTM WND GST 456 E Geyser, MTWESTERLY SUSTAINED 37 GUST 45 MPH. AWOS STATION K1BM BRAVO.
Oct 10, 7:00 PM MDTNON-TSTM WND GST 411 Ne Fort Benton, MTSOUTHERLY SUSTAINED 23 GUST 41 MPH. AWOS STATION 79S9 1 NE FORT BENTON.
Oct 10, 7:00 PM MDTNON-TSTM WND GST 5811 Nne Bozeman, MTMESONET STATION BBCST 11.1 NE BOZEMAN (AVALANCHE).
Oct 10, 7:00 PM MDTNON-TSTM WND GST 5811 Nne Bozeman, MTSOUTHWESTERLY GUST 58 MPH. MESONET STATION BBCST 11.1 NE BOZEMAN (AVALANCHE).
Oct 10, 7:01 PM MDTNON-TSTM WND GST 505 E Gallatin Gateway, MTSOUTHWESTERLY 23 GUST 50 MPH. MESONET STATION FW1650 BOZEMAN.
Oct 10, 7:04 PM MDTNON-TSTM WND GST 827 Ssw Big Sky, MTSOUTH-SOUTHEASTERLY SUSTAINED 42 GUST 82 MPH. MESONET STATION YLWM8 YELLOW MULE RAWS.
Oct 10, 7:06 PM MDTNON-TSTM WND GST 402 Sse Geyser, MTWESTERLY SUSTAINED 29 GUST 40 MPH. MESONET STATION MTGYS GEYSER (MT DOT).
Oct 10, 7:18 PM MDTNON-TSTM WND GST 405 Ese Denton, MTWESTERLY SUSTAINED 34 GUST 40 MPH. MESONET STATION MTDEN DENTON (MT DOT).
Oct 10, 7:19 PM MDTNON-TSTM WND GST 585 Wnw Landusky, MTHAYS MDT SITE ON MT 66.
Oct 10, 7:19 PM MDTNON-TSTM WND GST 58Hays Mdt, MT
Oct 10, 7:19 PM MDTNON-TSTM WND GST 58Hays (Mt Dot), MTCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM HAYS MDT.
Oct 10, 7:41 PM MDTNON-TSTM WND GST 5310 Ne Big Sky, MTMESONET STATION MTKAR KARST (MT DOT).
Oct 10, 7:55 PM MDTNON-TSTM WND GST 541 Wnw West Yellowstone, MTSOUTHWESTERLY SUSTAINED 24 GUST 54 MPH. AWOS STATION KWYS W YELLOWSTONE AWOS.
Oct 10, 8:04 PM MDTNON-TSTM WND GST 637 Ssw Big Sky, MTSOUTH SOUTHEASTERLY SUSTAINED 31 GUST 63 MPH. MESONET STATION YLWM8 YELLOW MULE RAWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 7.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2020-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2020-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3333 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WWUS85 KTFX 090746
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
146 AM MDT Fri Oct 9 2020

MTZ113-115-117-118-101200-
/O.UPG.KTFX.FW.A.0015.201010T1800Z-201011T0200Z/
/O.NEW.KTFX.FW.W.0019.201010T1800Z-201011T0200Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
146 AM MDT Fri Oct 9 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113,
115, 117, AND 118...

The National Weather Service in Great Falls has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 8 PM MDT Saturday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus 
  Counties, Central and Eastern Lewis and Clark National Forest 
  Areas and Helena and Townsend Ranger Districts of the Helena 
  National Forest.

* WINDS...Southwest 20 to 30 mph, with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 to 20 percent.

* IMPACTS...New fire ignition in low elevation grasslands may be
  difficult to contain due to the strong winds, warm temperatures 
  and low humidity, creating favorable conditions for rapid fire 
  spread. The winds and low relative humidity will also create 
  challenges for the Yogo Fire containment efforts in the Little 
  Belt Mountains of zone 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

Moldan

$$

http://www.weather.gov/greatfalls
3 follow-up statements
629 
WWUS85 KTFX 100723
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
123 AM MDT Sat Oct 10 2020

MTZ113-115-117-118-110200-
/O.CON.KTFX.FW.W.0019.201010T1800Z-201011T0200Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
123 AM MDT Sat Oct 10 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 113, 115, 117, AND 118...

* AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus 
  Counties, Central and Eastern Lewis and Clark National Forest 
  Areas and Helena and Townsend Ranger Districts of the Helena 
  National Forest.

* WINDS...Southwest 20 to 30 mph, with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...New fire ignition in low elevation grasslands may be 
  difficult to contain due to the strong winds, warm temperatures 
  and low humidity, creating favorable conditions for rapid fire 
  spread. The winds and low relative humidity will also create 
  challenges for the Yogo Fire containment efforts in the Little 
  Belt Mountains of zone 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

Moldan

$$

http://www.weather.gov/greatfalls
332 
WWUS85 KTFX 110145
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
745 PM MDT Sat Oct 10 2020

MTZ113-115-117-118-110245-
/O.EXP.KTFX.FW.W.0019.000000T0000Z-201011T0200Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
745 PM MDT Sat Oct 10 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 115,
117, AND 118...

Winds remain moderately gusty this evening, but relative humidity
has risen above 25 percent at most reporting stations in the
warning area. As such, the Red Flag Warning will be allowed to
expire at 7 PM MDT.

$$

http://www.weather.gov/greatfalls
580 
WWUS85 KTFX 110147 CCA
RFWTFX

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Great Falls MT
747 PM MDT Sat Oct 10 2020

MTZ113-115-117-118-110245-
/O.COR.KTFX.FW.W.0019.000000T0000Z-201011T0200Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
747 PM MDT Sat Oct 10 2020

...CORRECTED EXPIRATION TIME IN TEXT...

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR 
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 
115, 117, AND 118...

Winds remain moderately gusty this evening, but relative humidity
has risen above 25 percent at most reporting stations in the
warning area. As such, the Red Flag Warning will be allowed to
expire at 8 PM MDT.

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Oct 8, 11:00 PM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, Oct 8, 11:00 PM MDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1100 PM MDT Thu Oct 8 2020

...Aviation Section Updated...

.SYNOPSIS...

A weak cold front moves through the region this evening for
diminishing winds overnight with cooler temperatures expected for
Friday. On Saturday, strong winds return ahead of a Pacific
system that will bring cooler than normal temperatures and an
increased chance for precipitation Saturday night through Monday.

&&

.UPDATE...

Gusty westerly winds have diminished this evening and humidity is
slowly rising. As such, the Red Flag Warning was allowed to
expire at 7 PM MDT. Overall, the going forecast is in fairly good
shape. However, variable mid and high level clouds moving over the
region have been trending towards "mostly cloudy" rather than
"partly cloudy", especially over eastern portions of the Great
Falls forecast area. Have gone ahead and updated sky condition to
reflect the higher cloud coverage for the remainder of Thursday
night and into Friday using the early evening guidance update. No
further updates are anticipated this evening. mpj

&&

.AVIATION...
1100 PM MDT Thu Oct 8 2020 (09/06Z TAF Period)

VFR conditions are expected throughout the duration of the 0906/1006
TAF period; however, haze from wildfires burning across the Western
US and locally (Yogo Fire - impacting the KLWT terminal) may bring
reduced visibilities at times. A weak surface front pushing south
from Southern Canada will move across the Hi-Line before stalling.
This front will bring a wind shift to more of the north for the KCTB
and KHVR terminals. Low level wind shear is also possible over the
plains of Central and North Central Montana through the overnight
hours, mainly southeast of a KHVR to KGTF line.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Winds are forecast to decrease overnight with the passage of a
weak Canadian cold front, and they will be somewhat less breezy on
Friday with slightly cooler (about 10 degrees) and less dry
(mostly above 20 percent humidity) conditions.

A strong cold frontal passage on Saturday will likely translate
strong westerly winds aloft to the surface once again, with
another round of widespread 30 to 40 mph gusts. However,
cooling temperatures and increasing relative humidity behind the
front could alleviate some fire weather concerns. At this time, a
Fire Weather Watch has been issued for Saturday afternoon and
evening.

&&

.PREV DISCUSSION...
/ISSUED 535 PM MDT Thu Oct 8 2020/

Winds will diminish this evening as a weak cool front pushes
through the region. Am expecting variable, mainly high, clouds
overnight giving way to mostly clear skies on Friday.
Additionally, Friday afternoon's high temperatures will be less
than those of today. mpj

Saturday through Monday... This period will signal a significant
change in the weather pattern. A low pressure trough over the Gulf
of Alaska on Friday will dive south into the Pacific Northwest on
Saturday. The initial impact will be to significantly increase
southwest winds aloft once again on Saturday as another surface
trough develops to the lee of the Rockies. As a result, westerly
surface will increase once again over the area. The surface
pressure gradient in the wake of the surface trough is forecast to
be stronger than that expected today, as there will be a stronger
Canadian cold front moving in from the north. Widespread wind
gusts on Saturday could again be at least into the 30 to 40 mph
range. There has been some variation in the timing of the frontal
passage from the forecast models, with the current forecast
pushing it through the area late Saturday afternoon through
Saturday evening. The low pressure trough also seems a bit more
shallow than previously forecast. This may result in more
westerly and downsloping mid-level winds, which would keep the
initial push of precipitation limited to the mountains.
Regardless, temperatures are still forecast to drop from just
above normal on Saturday to between 5 and 10 degrees below normal
for Sunday as snow levels fall to around 5000 feet by Sunday
morning. It appears that this will be a fast-moving system,
leaving the best chance for light measurable snowfall at or above
mountain pass level. The flow aloft will shift more northwesterly
in the wake of the trough Sunday into Monday, but there will be
less moisture and continued westerly downsloping surface winds, so
again light precipitation will be limited to the mountains as
temperatures remain below normal. Coulston

Tuesday through next Thursday... Weak high pressure ridging will
bring dry weather with slightly above normal temperatures on
Tuesday, but another weak low pressure trough will cool
temperatures below normal with mainly mountain precipitation for
Wednesday into Thursday.
Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  45  74  44  74 /   0   0   0  10
CTB  41  68  45  65 /   0   0   0  30
HLN  45  75  42  74 /   0   0   0  30
BZN  35  74  34  76 /   0   0   0  10
WYS  20  67  21  64 /   0   0   0  10
DLN  36  72  37  70 /   0   0   0  30
HVR  43  71  44  77 /   0   0   0  10
LWT  45  73  43  79 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening Gallatin National
Forest.

Fire Weather Watch from Saturday afternoon through Saturday
evening Central and Eastern Lewis and Clark National Forest
Areas...Chouteau and Fergus Counties...Helena and Townsend
Ranger Districts of the Helena National Forest...Hill and Blaine
Counties.

&&

http://www.weather.gov/greatfalls

Nearby

Red Flag Warnings in Montana, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.